North Carolina, 2016

Damaging Wind in North Carolina, July 15, 2016

July 15, 2016 · NWS ILM · 1 event in 1 county or zone

Strong instability led to widespread thunderstorms. Thunderstorms initially developed along the Piedmont Trough and then later the seabreeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong instability led to widespread thunderstorms. Thunderstorms initially developed along the Piedmont Trough and then later the seabreeze. The thunderstorms along the Piedmont Trough translated east while thunderstorms along the seabreeze propagated west. The thunderstorms converged across the area during the late afternoon, causing significant damage in the town of Ammon in Bladen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 15, 2:17 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 15, 2:17 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
317 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A ridge of high pressure along the coast will continue to break
down tonight, allowing a cold front near the Great Lakes to move
south into Virgina. The front will remain stalled across Virginia
this weekend as it slowly weakens. This will create slightly
cooler temperatures and good thunderstorm chances over the
weekend. High pressure will build back into the area beginning
next Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 315 PM Friday...An unstable and uncapped airmass across the
eastern Carolinas is producing thunderstorms this afternoon, some
strong to severe. Activity developed first in the South Carolina
sandhills and more recently along the seabreeze front. Shear is weak
but instability is large with model analysis CAPE as large as 2000
J/kg inland and 4000 J/kg at the coast. Model vorticity and water
vapor satellite imagery do not show any significant disturbances
aloft, implying this convective activity is entirely supported by
diurnal destabilization and should decay rather quickly this
evening. Forecast PoPs as high as 80 percent across the Pee
Dee counties for the next 1-2 hours drop to 20 percent by 8 PM.

Weakened Bermuda High pressure well offshore plus the Piedmont
Trough over the interior Carolinas will maintain a warm and humid
southwest flow across the area overnight. A disturbance aloft will
pass across southern North Carolina between midnight and 3 AM. I
have PoPs ramping back up to 30 percent late this evening and
remaining there overnight, anticipating scattered showers or storms
following this feature eastward. Forecast lows are in the mid-upper
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...Surface low pressure will pass well north of
the U.S./Canadian border this weekend, but will drag a cold front as
far south as Virginia. The associated upper level trough has pushed
the Bermuda High well offshore, and as shortwave disturbances aloft
rotate through the mean trough position, waves of showers and
thunderstorms should be the result. Although diurnal destabilization
will certainly help increase the coverage and intensity of
thunderstorms through the weekend, this won't be an entirely
diurnally driven event. The best confluence of instability with
upper level energy should occur on Saturday where we have forecast
PoPs as high as 70 percent. SPC again has us in a marginal severe
weather risk Saturday, mainly for strong downburst winds.

Precip and clouds will help hold high temps down significantly
compared to the past few days, and highs on Saturday and Sunday
should only reach the upper 80s to around 90. Overnight lows may
also be a bit cooler due to the convective overturning of the
atmosphere and rainfall: 73-76 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM Friday...Daytime temperatures will be quite
seasonable through the period while nighttime lows will average a
bit on the mild side. The bigger story could end up being the
degree to which the weather is unsettle for a good portion of the
long term. Monday finds the area between two upper ridges and a
piedmont trough at the surface. This is usually a good setup for
not only more convective activity than 'normal' for July but also
vorticity-laden flow that can keep storms in the forecast
overnight. This not only holds true into Tuesday through Thursday
but even moreso as the weakness in the height field is
strengthened by increasing troughiness into the Northeast. From
there models start to diverge a bit. Eastern troughiness will
continue and our weather will likely stay unsettled Friday. Some
models have the trough progressing a bit which could mean a
similar forecast as the days prior. The GFS has been fairly
insistent that the trough continues to deepen and thus locally
rain chances increase even further.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Thunderstorms developing inland in force as we
expected and this will be the theme of the forecast. Expect VFR
conditions to go downhill to brief IFR conditions during the
activity. Regarding timing, started at 18z inland and just a
little later based on trends at the coast. Some uncertainty
overnight as some global as well as high resolution guidance
paints another round of convection. I addressed by adding some
VCSH and MVFR prevailing inland.

EXTENDED OUTLOOK...VFR in isolated Aftn/Eve tstms with some
periods of MVFR/IFR in stronger thunderstorms mainly Saturday and
Sunday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Friday...The two features on the weather map
influencing our weather include the Bermuda High (now well offshore)
and the Piedmont Trough over the interior Carolinas. Southwesterly
flow is well established in between these two systems. Outside of
temporary thunderstorm outflows southwesterly winds should continue
through the night. Near the coast the seabreeze has increased wind
speeds to a solid 15 knots with gusts of 20 knots or more. In a
typical summer day seabreeze winds increase in speed until 6 PM,
however fairly widespread thunderstorm activity inland should
destroy the inland-to-offshore temperature contrasts that fuel the
seabreeze, allowing winds to die away more quickly this evening.
Having said that, just the synoptic gradient should support winds
near 15 knots overnight with 3-4 foot seas.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...Low pressure well north of the U.S./Canadian
border will drag a cold front as far south as Virginia this weekend.
While our wind directions won't change, the upper level weather
pattern will promote more showers and thunderstorms than we've seen
in days. This storminess should develop even across the coastal
waters especially Saturday and Saturday night. Outside of storms
southwesterly winds 10-15 knots are expected through the period with
2-3 foot seas.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 PM Friday...Though the pattern aloft will be one that
is conducive to fairly unsettled/stormy weather the surface
features in place will keep wind and wave conditions pretty
typical for July. Southwesterly flow resulting from the piedmont
trough and Bermuda high will be fairly steady as will seas
generally in the 2 to 3 ft range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...SHK
Hazardous weather outlook, Jul 15, 2:36 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT FRI JUL 15 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
336 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WIND GUSTS THIS
AFTERNOON. HAIL AND LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY. THE
BIGGEST THREAT IS STRONG AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-161945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
336 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Jul 15, 2:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT FRI JUL 15 2016

SCZ032-151945-
FLORENCE SC-
305 PM EDT FRI JUL 15 2016

...SPECIAL WEATHER STATEMENT FOR FLORENCE COUNTY UNTIL 345 PM EDT...

AT 305 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SARDIS...OR 10 MILES NORTHWEST OF LAKE CITY...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...LAKE CITY...TIMMONSVILLE...PAMPLICO...QUINBY...SARDIS...
NEW HOPE...EVERGREEN...FRIENDFIELD...MARS BLUFF...CLAUSSEN...
EFFINGHAM...CARTERSVILLE...HYMAN...SCRANTON...COWARD...OLANTA...
CENTRAL CROSSROADS...
HEALTH SOUTH REHABILITATION HOSPITAL AND MCLEOD REGIONAL MEDICAL
CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 NEAR MILE MARKER 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 148 AND 166...
AND BETWEEN MILE MARKERS 169 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3425 7978 3425 7976 3429 7971 3429 7968
      3431 7967 3430 7962 3423 7955 3418 7957
      3413 7952 3408 7954 3404 7951 3400 7952
      3396 7948 3387 7982 3389 7985 3388 7994
      3395 7997 3399 7989 3408 8003 3408 8006
TIME...MOT...LOC 1905Z 232DEG 35KT 3396 7991

MBB
Special weather statement, Jul 15, 2:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT FRI JUL 15 2016

NCZ096-099-109-152030-
INLAND BRUNSWICK NC-BLADEN NC-COLUMBUS NC-
339 PM EDT FRI JUL 15 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN...COLUMBUS AND
CENTRAL BRUNSWICK COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NAKINA...OR 11 MILES SOUTH OF WHITEVILLE...MOVING NORTHEAST AT
35 MPH.

HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITEVILLE...ROWAN...TABOR CITY...BETHEL...LAKE WACCAMAW...
NORTHWEST...SANDYFIELD...COUNCIL...WILLIAMS...HALLSBORO...FREELAND...
OLD DOCK...PIREWAY...MOLLIE...DULAH...KELLY...BUGHILL...CLARENDON...
RIEGELWOOD AND REDBUG.

THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 395 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3457 7826 3455 7826 3454 7827 3450 7825
      3447 7818 3440 7825 3437 7823 3437 7821
      3435 7820 3436 7816 3437 7815 3436 7814
      3437 7814 3435 7807 3398 7866 3418 7889
      3462 7831
TIME...MOT...LOC 1939Z 225DEG 31KT 3417 7866

MBB
Local storm report, Jul 15, 3:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     DOVESVILLE              34.40N  79.90W
07/15/2016                   DARLINGTON         SC   911 CALL CENTER

            REPORT OF A TREE DOWN ON N GOVERNOR WILLIAMS HWY. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1600231

LACORTE
Local storm report, Jul 15, 3:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 NNW AUBURN            34.40N  79.98W
07/15/2016                   DARLINGTON         SC   911 CALL CENTER

            REPORT OF A TREE DOWN ON N CENTER RD. TIME ESTIMATED BY
            RADAR.

&&

EVENT NUMBER ILM1600232

LACORTE
Local storm report, Jul 15, 3:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
415 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     REGISTER CROSSROADS     34.27N  80.08W
07/15/2016                   DARLINGTON         SC   911 CALL CENTER

            REPORT OF A TREE DOWN ON INDIAN BRANCH RD NEAR OATES
            HWY. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1600233

LACORTE
Special weather statement, Jul 15, 3:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT FRI JUL 15 2016

NCZ096-152115-
BLADEN NC-
438 PM EDT FRI JUL 15 2016

...SPECIAL WEATHER STATEMENT FOR BLADEN COUNTY UNTIL 515 PM EDT...

AT 438 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSKIN...OR NEAR ELIZABETHTOWN...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...BLADENBORO...LAGOON...RUSKIN...WHITE OAK...
ABBOTTSBURG...BUTTERS...AMMON...ELKTON...LISBON...EMERSON...
BLADEN COMMUNITY COLLEGE...CLARKTON...WHITE LAKE...
DUBLIN AND BLADEN COUNTY HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3481 7845 3478 7843 3475 7839 3470 7837
      3467 7832 3465 7832 3442 7856 3445 7862
      3445 7866 3447 7867 3446 7879 3449 7887
      3451 7884 3452 7886 3457 7886 3459 7883
      3469 7881 3485 7866 3485 7851 3486 7850
TIME...MOT...LOC 2038Z 225DEG 49KT 3470 7858

MBB

The radar

The Wilmington radar (KLTX), 89 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
July 15, 3:45 PM EST to 3:46 PM EST
Where
Bladen County, 2.21 mi ESE of Ammon to 2.25 mi ESE of Ammon
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
34.788, -78.544

The Bladen County Emergency Manager initially reported several structures were damaged. There were reports of a possible tornado. A storm survey conducted by the National Weather Service concluded a downburst with straight-line winds estimated up to 75 mph produced the damage. Four chicken houses were damaged just north of the intersection of Old Fayetteville Road and Turn Bull Drive. The two southernmost buildings sustained the worst of the damage. Many chickens were killed. The only other damage observed within a half mile radius was one broken pine tree top. The damage path was approximately 135 yards long and 80 yards wide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649755.